Missouri, 2010

Hail and Damaging Wind in Missouri, June 4, 2010

June 4, 2010 · NWS LSX · 6 events in 2 counties and zones

A stationary front over northern portions of Missouri, triggered showers and thunderstorms. Some of the storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A stationary front over northern portions of Missouri, triggered showers and thunderstorms. Some of the storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 4, 3:04 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 4, 3:04 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
404 PM CDT FRI JUN 4 2010

.DISCUSSION...
/350 PM CDT FRI JUN 4 2010/

PRIMARY CONCERNS WITH THIS FCST PCKG ARE AFTN/EVE TSRA...POTENTIAL
FOR A NOCTURNAL MCS IMPACTING THE AREA OVERNIGHT...AND PCPN CHCS
THROUGH THE WEEK.

TSRA EXPECTED TO DVLP THIS AFTN/EVE NEAR THE MO/IA BORDER INVOF A
QUASISTATIONARY FNT STRETCHING FM NERN KS/SERN NE THROUGH NWRN MO
INTO SERN IA AND NRN IL. MID-AFTN MLCAPE VALUES RANGED FM 1500 TO
2500 J/KG ACROSS THE CWA WITH MUCH HIGHER VALUES NOTED FARTHER NW.
SOME OF THE STORMS THAT DVLP THIS AFTN/EVE COULD PRODUCE LARGE HAIL
OR DAMAGING WINDS GIVEN 30-40 KTS OF 0-6 KM SHEAR WITH AMPLE
INSTABILITY.

ATTN THEN TURNS TO PCPN CHCS OVERNIGHT AS H85 LLJ RAMPS UP TO THE
WEST. LLJ IMPINGING ON THE QUASISTATIONARY FNT OVER NW MO/ERN KS
SHOULD LEAD TO DVLPMT OF A MCS. THE DIFFICULT PART IS DETERMINING
WHETHER THE MCS WILL TRACK INTO THE CWA OVERNIGHT...AND
UNFORTUNATELY THIS MAY NOT BE KNOWN UNTIL AFTER IT HAS ALREADY
DVLPD. BOTH BACKBUILDING AND FORWARD PROPAGATING CORFIDI VECTORS
POINT E/ESE IN IA BUT TURN TO THE SE/S IN MO. THIS SUGGESTS THAT
THE EVENTUAL TRACK OF THE MCS WILL DEPEND HIGHLY ON WHERE IT
INITIATES AND THE STRENGTH OF ITS COLD POOL. IF THE MCS FORMS IN
NEB OR IA IT SHOULD REMAIN N OF THE CWA ALTHOUGH ITS SRN EDGE MAY
CLIP FAR NERN MO AND EXTREME W CENTRAL IL. IF THE MCS FORMS
FARTHER SOUTH IT COULD AFFECT NRN PARTS OF THE CWA. GIVEN THE
UNCERTAINTIES INVOLVED...I MAINTAINED A GENERAL NORTH TO SOUTH POP
GRADIENT WITH THE HIGHEST CHCS IN THE FAR NRN PARTS OF THE CWA FOR
TONIGHT.

TSRA CHCS CONTINUE ON SAT WITH AN UNSTABLE AIR MASS AND OUTFLOW
BDRYS FM OVERNIGHT CONVECTION. VALUES OF CAPE AND SHEAR WILL BE
SUFFICIENT FOR SEVERE THUNDERSTORMS ON SAT BEFORE THE BDRY
PROGRESSES S OF THE CWA AND HIGH PRESSURE BUILDS IN TO THE AREA.
PATTN TRANSITIONS TO NW FLOW ALOFT BY SUN AS AN UPPER LVL RIDGE
BUILDS ACROSS THE WRN CONUS. CONDITIONS STILL LOOK FAVORABLE FOR
TSRA EARLY NEXT WEEK ON MON/MON NIGHT AND TUE/TUE NIGHT AS A LOW
PRESSURE SYSTEM LIFTS A WMFNT NEWD THROUGH THE AREA. ECMWF/GFS
CONTINUE TO DISAGREE ON HOW FAR S THE BDRY PROGRESSES.

KANOFSKY

&&

.AVIATION...
/1233 PM CDT FRI JUN 4 2010/

BIGGEST CONCERN IS PLACEMENT AND TIMING OF CONVECTION. TSTMS
SHOULD FIRE ALONG BOUNDARY ALONG IA/MO BORDER BY 21Z AND SLOWLY
PROGRESS ESE. NOT SURE ON COVERAGE OF THIS ACTIVITY SO HANDLING IT
WITH CB AND VCTS AT KUIN/KCOU. AT LEAST ONE MCS IS EXPECTED TO
DEVELOP ACROSS SD/NE/IA OVERNIGHT. HARD TO DETERMINE JUST HOW FAR
SOUTH THE SOUTHERN EDGE WILL MAKE IT. MODELS SHOW MOST OF THE
ACTION STAYING NORTH OF THE MO/IA BORDER...BUT WOULD NOT BE
SURPRISED IF IT MADE IT DOWN TO I-70. IF THE SCENARIO OF A COUPLE
NIGHTS AGO IS ANY INDICATION...THE OUTFLOW BOUNDARY MAY PUSH EVEN
FURTHER SOUTH THAN THAT. DUE TO TIMING/PLACEMENT/COVERAGE
ISSUES...HANDLING THE UNCERTAINTY WITH CB GROUPS FOR KCOU/KSUS.
KUIN HAS THE BEST CHANCE FOR TSTMS OVERNIGHT...BUT UNSURE ON
TIMING...SO COVERING CHANCES WITH VCTS. THIS ACTIVITY SHOULD MOVE
OUT DURING THE MORNING HOURS ONLY TO HAVE MORE TSTMS DEVELOP ALONG
A COLD FRONT SATURDAY AFTERNOON/EVENING. OUTSIDE OF THUNDERSTORMS...
EXPECT VFR CONDITIONS WITH SOUTHERLY WINDS AROUND 10 KTS.

SPECIFICS FOR KSTL...

NOT CONFIDENT THAT THE CONVECTION THIS AFTERNOON/EVENING WILL MAKE IT FAR
ENOUGH SOUTH TO AFFECT THE TERMINAL...SO LEFT A MENTION OF CB. THE
SAME HOLDS TRUE FOR ANY OF THE OVERNIGHT MCS ACTIVITY. IF THE
CONVECTION STAYS NEAR I-80...KSTL SHOULD BE OK. BUT IF IT DROPS
DOWN TO THE IA/MO BORDER...MODELS INDICATE IT COULD SURGE SOUTH
ESPECIALLY AFTER MIDNIGHT.

MILLER

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 4, 3:08 PM CST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
408 PM CDT FRI JUN 4 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
408 PM CDT FRI JUN 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND NORTH OF
INTERSTATE 70 TONIGHT. DAMAGING WINDS...LARGE HAIL...AND ISOLATED
TORNADOES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND NORTH OF
INTERSTATE 70 ON SATURDAY. THE PRIMARY THREATS ARE DAMAGING WINDS
AND LARGE HAIL.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS FROM LATE MONDAY THROUGH
TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT ACROSS PARTS OF NORTHEAST
MISSOURI AND FAR WEST CENTRAL ILLINOIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

KANOFSKY

In the hours before

Local storm report, Jun 4, 5:13 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
613 PM CDT FRI JUN 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     TSTM WND GST     5 NE BARING             40.30N  92.14W
06/04/2010  E40 MPH          KNOX               MO   TRAINED SPOTTER

&&

GKS

The radar

The Quad Cities radar (KDVN), 193 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Knox

When
June 4, 5:20 PM CST
Where
Knox County, 0.96 mi WSW of Colony
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.244, -91.996

Hail, Lewis

When
June 4, 5:32 PM CST
Where
Lewis County, 0.54 mi NE of Lewistown
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.086, -91.814

Thunderstorm Wind, Lewis

When
June 4, 5:34 PM CST
Where
Lewis County, 2.53 mi N of Lewistown
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.116, -91.828

Hail, Lewis

When
June 4, 5:40 PM CST
Where
Lewis County, 2.09 mi N of Lewistown Phllps Arp
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.100, -91.781

Hail, Lewis

When
June 4, 5:45 PM CST
Where
Lewis County, 0.34 mi ESE of Monticello
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.118, -91.714

Hail, Lewis

When
June 4, 6:00 PM CST
Where
Lewis County, 2.63 mi E of Tolona
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.050, -91.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238978, 238980, 238983, 238985, 238986, 238989.